Colorado, 2022

High Wind in Colorado, January 4, 2022

January 4, 2022 · NWS PUB · 8 events in 6 counties and zones

Low pressure swept across eastern Colorado on January 4th producing strong westerly winds in its wake. Several 60+ MPH wind gusts were reported across the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Low pressure swept across eastern Colorado on January 4th producing strong westerly winds in its wake. Several 60+ MPH wind gusts were reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 3, 10:40 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 3, 10:40 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1040 PM MST Mon Jan 3 2022

.UPDATE...
Issued at 906 PM MST Mon Jan 3 2022

With the newest model data coming in, conditions appear much
better over parts of our mountains and adjacent plains when
considering high wind criteria. As the upper jet moves overhead,
it will be lifting slightly to the north. This will serve to
weaken winds around the 400 mb level, which will assist in
strengthening the magnitude of reverse-shear above the
mountaintops of Pikes Peak and the Sangres. As a result, many of
the 0Z models (both course and high-resolution) are resolving a
wave-induced critical layer tomorrow afternoon, which could allow
for the formation of strong downslope winds. Main areas of concern
for the afternoon will be most of Teller County, the Palmer
Divide, and both the northern and southern Sangres along with the
adjacent lower elevations. The Wet Mountains as well as Pueblo and
southern El Paso Counties do not meet criteria at this time, but
will need to be monitored for the next forecast package. Given the
evidence, have hoisted a High Wind Warning for the areas of
greatest concern.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MST Mon Jan 3 2022

...Windy tomorrow with near critical fire weather conditions...

Currently...

A rather nice day over the region. Visible satellite pictures show
mainly clear skies across the entire forecast area. Quite a bit of
snow is still evident over a good part of the region per the
imagery, with the least amount over NE El Paso county, far SE Baca
county and the northern sections of the San Luis Valley (SLV).

Temps at 2 pm ranged in te 30s over parts plains mainly along the
Arkansas River, with 40s and some 50s over the remainder of the
plains, Interestingly, the warmest air over the plains was over the
divides and adjacent to the mtns, as the cold remnant arctic air was
still along the river basin. . The SLV was still cold with readings
in the 20s. 10s and 20s were noted in the mtns.

Tonight...

A broad weak mid level ridge was over the region this afternoon, but
another in a series of short waves will be moving towards the region
later tonight. The gradient at mid levels is going to increase with
the winds picking up over the mtns after midnight. Towards sunrise,
the strongest winds are going to be located along and over the east
slopes of the southern Sangres, the Ramparts/Pikes peak and the
central mtns. Winds will be gusting in the 45 to 55 mph range in
these locations. Some of this flow is going to make it down onto the
plains, especially in wind prone areas the the greater Canon City
ara and the greater Walsenburg area. It may also become breezy just
east of the Ramparts. IT is expected to remain dry tonight. With
downslope flow coming down the mtns, expect areas east of the mtns
to remain relatively mild tonight, with lows in the 30s to around40.
The coldest air on the plains will remain along the Sand Creek
valley extending across Kiowa and Prowers counties. The overall
coldest area tonight will be the San Luis valley, with readings
around 0F anticipated. Cant rule out some ground fog across the
Valley late tonight.

Tomorrow...

Main concerns this day will be the winds and the near critical fire
weather conditions. As for fire weather concerns, winds are not
going to be an issue as we are going to see gusts in the 40 to 50
mph range just east of the mtns, with the wind prone areas seeing
the strongest wind gusts (i.e., N El Paso county east of the
Ramparts, Canon City to Pueblo, and the greater Walsenburg regions).
All the mtns will also remain gusty with the southern Sangres and
the east slopes of the Ramparts/Pikes Peak in the 60 to 70 mph
range. RH values will also be near critical values just east of the
mtns/plains interface, with reading in the 15 to 20 percent range.
The limiting factor precluding fire weather highlights is the
continued snow cover. As mentioned above, quite a bit of snow is
still clearly visible in the sat pix imagery, and this will keep the
ground surface moist, and this would limit any potential fire spread
should a fire develop tomorrow.

As discussed above, it is going to be windy, but I do not anticipate
winds reaching high wind criteria over the mtns or plains, I cant
rule out a rogue gusts or two (especially in the Ramparts and
southern Sangres), but winds are not expected to be widespread
enough to warrant high wind highlights based on the current data.

With the gusty downslope flow, temps over the plains will be mild,
and expect to see max temps reach the mid 50s over most of the
plains, with 30s to L40s in the valleys. Winds over the far eastern
plains will be a bit weaker than closer to the mtns. The SLV will
likely also see lighter winds, especially on the valley floor.
\/Hodanish

.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MST Mon Jan 3 2022

Key messages:

1) System passes by to the north Tuesday night into Thursday,
bringing snow to the central mts as well as a blast of cold air with
isolated snow showers to the plains.

2) Another chance for mountain snow this upcoming weekend.

Tuesday night through Thursday...A trough of low pressure passing by
to the north will bring snow to the central mts Tuesday eve, then
the Pikes Peak Region and remaining mts through Wednesday. West
winds at 25 to 35 mph at times are anticipated during the day
Wednesday ahead of a cold front, which is expected to push south
across the Palmer Divide late in the afternoon. This cold front will
produce some isolated snow showers across the eastern plains as it
pushes south, with a very cold Wednesday night and Thursday on tap
for the forecast area. High temps for the high valleys are forecast
to be in the 30s to around 40F, while the plains will warm into mid
40s to mid 50s for Wednesday. On Thursday the mercury plummets into
the mid 20s for most eastern areas, though the southern foothills in
the vicinity of Walsenburg and Trinidad may climb into the mid 30s to
near 40F.

Current snowfall amounts are in the 6 to 8 inch range for the higher
elevations of the central mts, while the Pikes Peak Region and
portions of the plains will see up to an inch of new snow. These
amounts will likely be adjusted and change, so stay tuned.

Friday through Monday...Temporary ridging across the region for
Friday will help boost temps while keeping conditions generally dry,
then the flow aloft strengthens and switches to the southwest ahead
of the next weather system. Snow chances increase once again along
the Continental Divide late Friday into Saturday, then as the system
passes by to the north it pushes another cold front south across the
plains that afternoon. There will be some isolated snow showers
along with colder air across the plains Saturday night, then cool on
Sunday with a rebound for Monday.

Expect highs right around 40F for the high valleys both Friday and
Saturday, while the plains climb into the 50s to around 60F. Temps
will drop by 10 to 15 degrees for Sunday. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1033 PM MST Mon Jan 3 2022

Conditions will remain VFR over the next 24 hours with bouts of
high cloudiness. West to northwest winds will be increasing
during the early morning hours at both KCOS and KPUB. There is a
low end chance for some brief low level wind shear at KCOS
between 10z-13z before winds pick up, though odds look too low at
this point to put into the TAF. Gusts up to 45 kts will be
possible at both terminals during the late morning and afternoon
with gusts to around 50 kts possible just to the west of both
terminals. Winds decrease in the late afternoon and evening.

KALS could see some patchy ground fog towards 12z though like last
night vis may not drop much below 6SM. Winds pick up during the
mid afternoon with west winds gusting to around 25 kts in the
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM to 5 PM MST Tuesday for COZ072>075-
081-082-084.

&&

UPDATE...GARBEROGLIO
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Jan 3, 5:18 AM MST, 21 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
518 AM MST Mon Jan 3 2022

COZ058>089-093>099-041230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
518 AM MST Mon Jan 3 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Wind will increase over the mountains tonight, and some gusts up to
65 mph will be possible over the peaks and eastern slopes of the
Sangre de Cristo Range by early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, strong winds with gusts of up to 80 mph will occur
throughout the afternoon over the peaks and eastern slopes of the
Sangre de Cristo Range. Some gusts of up to 60 mph could occur
along the adjacent plains of the eastern facing slopes of the
Sangre de Cristo Range and Wet Mountains, and west of the I-25
corridor until the early evening hours.

Mountain snow showers will develop on Wednesday afternoon over the
northern Sawatch Range and over the northern plains during the
evening hours. Very cold air will move in for Wednesday night and
Thursday with dangerous wind chill values over the eastern plains
for Thursday morning. Snow showers will continue with several
inches of new accumulations over the Continental Divide on
Thursday and again from Saturday through Sunday Morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/STEWARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 4, 2:32 AM MST to 2:33 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
January 4, 7:09 AM MST to 7:10 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 4, 11:44 AM MST to 11:45 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 4, 1:36 PM MST to 1:37 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 4, 2:26 PM MST to 2:27 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 4, 3:00 PM MST to 3:01 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
January 4, 3:34 PM MST to 3:35 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
January 4, 3:54 PM MST to 3:55 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004324, 1004337, 1004351, 1004326, 1004353, 1004342, 1004349, 1004348.